Illinois, 2003

Flash Flood and Hail in Illinois, July 18, 2003

July 18, 2003 · NWS LOT · 3 events in 2 counties and zones

Thunderstorms moved across parts of east central Illinois during the early morning hours of July 18th. Large tree limbs were blown down at Highway 45 and Buckley in Ashkum.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Thunderstorms moved across parts of east central Illinois during the early morning hours of July 18th. Large tree limbs were blown down at Highway 45 and Buckley in Ashkum. Very heavy rain fell across parts of Ford and Livingston counties. Some storm total rainfall reports include 3.12 inches in Chatsworth, 2.67 inches in Piper City, 2.13 inches in Paxton, and 1.83 inches in Gibson City. Many streets were flooded in Piper City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 17, 2:00 PM CST, 10 hours earlier.

Area forecast discussion, Jul 17, 2:00 PM CST, 10 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
300 PM CDT THU JUL 17 2003

PUBLIC DISCUSSIONS RE PM GRIDS/ZFP:

SHORT TERM (OUT TO 00Z SUN)...
CDFNT CURRENTLY FM SAGINAW BAY WWRD ACROSS LWR MI AND CNTRL LK MI TO
S OF SHEBOYGAN AND ON ACROSS WI AND ALONG THE MN/IA BORDER. SHRA AND
TSRA IN LWR MI AND ERN WI HAD BEEN MOSTLY ALONG AND BEHIND THE
CDFNT...WITH ACTIVITY FURTHER W SUPPRESSED BY CAP. VIS SAT SHOWS CU
BECOMING MORE WELL DVLPD ALONG AND AHD OF CDFNT FM W CNTRL LWR MI TO
W CNTRL WI. SCT TSRA HAVE GRADUALLY MOVED SEWRD FM NW IL INTO CNTRL
IL ON EDGE OF CAP. SFC DWPTS NOW IN UPR 60S TO MID 70S FROM IA
ACROSS SRN WI AND NRN IL WITH GOES LI/S -6 TO -11. LO LVL MOISTURE
POOLING AHEAD OF BNDRY TO CONT TO DESTABALIZE AIRMASS AS WELL AS CAP
FURTHER WEAKENING AND EVENTUALLY REMOVED AS MID LEVEL TEMPS COOL
WITH SHORT WAVE TROF CONTG INTO AREA AS INDICATED BY VEERING OF MID
LVL WINDS AT BLUE RIVER WI PROFILER. EXPECT CONT CONVECTIVE DVLPMNT
LATE AFTERNOON EARLY EVE WITH SOME STG/LCL SVR STORMS GIVEN SBCAPES
OF 4K+ PUSHING INTO NW IL ATTM. CDFNT TO PROGRESS INTO NRN IL DURG
EVE THEN THRU SRN CWA OVRNGT. COOL DRY ANTICYCLONE OVER WRN ONTARIO
MOVS SSE INTO WRN GRTLKS FRI. SOME LOW ST/SC BEHIND FRONT BUT
MODELS DRY OUT RATHER QUICKLY SO SHUD BY SUNNY/MSTLY SUNNY
CONDITIONS ACROSS CWA FOR DAYTIME FRI. CENTER OF SFC HI OVR WI FRI
AFTERNOON RESULTS IN NRLY WNDS DOWN NRN LK MI TURNING NERLY OFF SRN
PART OF LK. THIS KEEPS TEMPS WELL BLO NORMS IN SHADOW OF LK ON FRI
WITH MAX TEMPS LOW TO MID 70S...UPR 70S TO LWR 80S FAR S AND W PARTS
OF CWA. RDG CONTS TO SETTLE ACROSS NRN IL FRI NIGHT/SAT MORNING
ALLOWING TEMPS TO DROP WELL INTO LWR 50S. CONT SLO SWRD MVMT OF RDG
SAT EVENTUALLY ALLOWS RETURN FLOW ACROSS NRN IL BY 00Z BUT GRAD WL
BE LGT ENUF TO ALLOW LK BREEZE TO DVLP KEEPING LAKESIDE TEMPS IN MID
70S WHILE WRN PARTS OF CWA TO WARM TO AROUND 80.

TRS

LONG TERM (00Z SUN AND BEYOND)...
LITTLE CHANGE TO GOING PROGS IN THIS TIME FRAME. MEDIUM RANGE MODELS
SIMILAR ON TRACKING A LOW THRU THE GREAT LAKES SUNDAY-MONDAY. THIS
SHOULD PRODUCE A MENTIONABLE TSTORM THREAT FORM SUNDAY AFTERNOON AND
EVENING WITH THE ASSOCIATED WARM FRONT...THROUGH MUCH OF MONDAY IN
ASSOCIATION WITH COLD FRONT.  ANOTHER CANADIAN HIGH FOR A PERIOD OF
UNSEASONABLE COOLTH WILL FINISH OFF THE FORECAST PERIOD.  TEMP GRIDS
CLOSE TO HPC GUIDANCE/CONSISTENT ACROSS WFO BOUNDARIES AND WEATHER
GRIDS COLLABORATED WITH ADJOINING OFFICES.

KAPLAN

.CHI...NONE
Hazardous weather outlook, Jul 17, 3:30 PM CST, 8 hours 30 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-
INZ001-002-010-011-019-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
430 PM CDT THU JUL 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS EVENING OVER
THE ENTIRE OUTLOOK AREA.

A COLD FRONT WILL SWEEP FROM THE UPPER MISSISSIPPI VALLEY ACROSS
THE OUTLOOK AREA FROM NORTH TO SOUTH THIS EVENING. VERY MOIST AND
UNSTABLE AIR IN THE OUTLOOK AREA AND INCREASINGLY FAVORABLE DYNAMICS
WILL TRIGGER THUNDERSTORM DEVELOPMENT.

LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS WITH THESE
STORMS. THE MOST LIKELY TIMEFRAME FOR HAZARDOUS WEATHER WILL BE
UNTIL 8PM...ALTHOUGH SEVERE WEATHER MAY OCCUR SEVERAL HOURS EITHER
SIDE OF THIS TIME WINDOW.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

THE NEXT CHANCE OF THUNDERSTORMS IS SUNDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE NEEDED THIS EVENING.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

In the hours before

Local storm report, Jul 17, 10:45 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1145 PM CDT THU JUL 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    PLAINFIELD                IL   WIND DAMAGE
07/17/03   KENDALL                        SMALL TREES DOWN ON
                                          ATKINSON CIRCLE,
                                          KENDALL RIDGE.  STRONG
                                          WINDS, PEA SIZED HAIL,
                                          MINOR FLOODING.
                                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.
Local storm report, Jul 17, 10:49 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1149 PM CDT THU JUL 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 PM    3 N MINOOKA               IL   WIND DAMAGE
07/17/03   KENDALL                        SMALL TREE LIMBS AND
                                          POWER LINES DOWN.
                                          REPORTED BY STORM
                                          SPOTTER.

1000 PM    BOURBONNAIS               IL   .75 INCH HAIL
07/17/03   KANKAKEE                       NEAR OLIVET NAZARENE
                                          UNIVERSITY. REPORTED BY
                                          STORM SPOTTER.

1000 PM    BRADLEY                   IL   WIND DAMAGE
07/17/03   KANKAKEE                       LARGE LIMBS DOWN,
                                          NUMEROUS TREES AND
                                          POWER LINES DOWN
                                          THROUGHOUT THE VILLAGE.
                                          . REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 17, 10:57 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1157 PM CDT THU JUL 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    ELSDON                    IL   1.75 INCH HAIL
07/17/03   COOK                           54TH AND KEELER.
                                          REPORTED BY PUBLIC.

0640 PM    STEGER                    IL   WIND DAMAGE
07/17/03   WILL                           LARGE TREES
                                          DOWN/UPROOTED NEAR RT 1
                                          AND COOK/WILL COUNTY
                                          LINE. . REPORTED BY
                                          STORM SPOTTER.
Local storm report, Jul 17, 11:41 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1242 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    8 NE MARSEILLES           IL   .75 INCH HAIL
07/17/03   LASALLE                        STREET FLOODING,
                                          TRAFFIC STOPPED ON
                                          I-80. REPORTED BY STORM
                                          SPOTTER.

1030 PM    ST CHARLES                IL   1.5 INCH HAIL
07/17/03   KANE                           REPORTED BY PUBLIC.
Special weather statement, Jul 17, 11:50 PM CST, 10 minutes before
>ILZ032-ILZ033-ILZ039-180800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
1250 AM CDT FRI JUL 18 2003

ILZ032-033-180800-
THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED A PORTION OF
SEVERE THUNDERSTORM WATCH 755. COUNTIES CLEARED INCLUDE:

IN ILLINOIS:
IROQUOIS...LIVINGSTON...

THIS INCLUDES THE CITIES OF...PONTIAC...WATSEKA...

ILZ039-180800-
SEVERE THUNDERSTORM WATCH 755 REMAINS VALID UNTIL 300 AM CDT
FRIDAY FOR THE FOLLOWING COUNTIES:

IN ILLINOIS:
FORD...

THIS INCLUDES THE CITY OF GIBSON CITY...
Special weather statement, Jul 17, 11:52 PM CST, 8 minutes before
>ILZ010-ILZ039-180800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
1252 AM CDT FRI JUL 18 2003

ILZ010-180800-
THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED A PORTION OF
SEVERE THUNDERSTORM WATCH 755. COUNTIES CLEARED INCLUDE:

IN ILLINOIS:
LEE...

THIS INCLUDES THE CITY OF DIXON...

ILZ039-180800-
SEVERE THUNDERSTORM WATCH 755 REMAINS VALID UNTIL 300 AM CDT
FRIDAY FOR THE FOLLOWING COUNTIES:

IN ILLINOIS:
FORD...

THIS INCLUDES THE CITY OF GIBSON CITY...

The radar

The Lincoln radar (KILX), 107 km away, was scanning. The volume nearest the first event began at 08:06 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Ford

When
July 18, 12:00 AM CST to 4:00 AM CST
Where
Ford County, North Central Portion
Reported by
NEWSPAPER
Coordinates
40.597, -88.223 (the zone’s center; the record gives no point)

Hail, Ford

When
July 18, 2:09 AM CST to 2:14 AM CST
Where
Ford County, Cabery
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.000, -88.200

Thunderstorm Wind, Iroquois

When
July 18, 2:35 AM CST
Where
Iroquois County, Ashkum
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.883, -87.950

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373250, 5373248, 5373249.